Alert archive / California / Lake Wind Advisories in 2021

Lake Wind Advisory 36, NWS Reno, NV

May 25, 2021Douglas County, Washoe County, Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at May 25, 2021, 5:21 AM PDT for Douglas County, Washoe County, Nevada; 4 counties in California. It took effect at May 25, 2021, 11:00 AM PDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
May 25, 2021, 5:21 AM PDT (12:21 UTC)
In effect from
May 25, 2021, 11:00 AM PDT
Expired
May 25, 2021, 6:00 PM PDT
In force
7 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 12:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 0.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1886 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

124 
WWUS75 KREV 251221
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
521 AM PDT Tue May 25 2021

CAZ072-NVZ002-260100-
/O.NEW.KREV.LW.Y.0036.210525T1800Z-210526T0100Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
521 AM PDT Tue May 25 2021

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM
PDT THIS EVENING FOR LAKE TAHOE...

* WHAT...Southwest winds 15 to 20 mph with gusts up to 35 mph 
  expected. Waves 2 to 4 feet.

* WHERE...Lake Tahoe.

* WHEN...From 11 AM this morning to 6 PM PDT this evening.

* IMPACTS...Small boats, kayaks and paddle boards will be prone to
  capsizing and should remain off lake waters until conditions
  improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
685 
WWUS75 KREV 260056
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
556 PM PDT Tue May 25 2021

CAZ072-NVZ002-260200-
/O.EXP.KREV.LW.Y.0036.000000T0000Z-210526T0100Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Tahoe City, Truckee, 
Markleeville, Stateline, Glenbrook, and Incline Village
556 PM PDT Tue May 25 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING FOR
LAKE TAHOE...

Winds are still breezy on the lake, with gusts up to 25 mph. 
Choppy conditions may continue for the next few hours, but winds 
will decrease through the evening.

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 25, 2:35 AM PDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 25, 2:35 AM PDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service Reno NV
235 AM PDT Tue May 25 2021

.SYNOPSIS...

Temperatures warm through the week, with a few showers possible
across northeast California and northwest Nevada today. Typical
westerly afternoon breezes are expected each day, except for lighter
winds on Wednesday. Showers and thunderstorms are possible this
Memorial Day weekend.

&&

.SHORT TERM...through Friday morning...

A wavering upper-level pattern continues through the workweek as a
couple of short-wave troughs and ridges scoot by the region. This
pattern will bring mainly dry conditions and typical afternoon
breezes, except for Wednesday as winds lighten.

A short-wave trough approaches northeastern CA and northwest NV this
morning, which will bring some weak instability and mid-level
moisture to these areas this afternoon. A 10-20% chance of showers
and even a stray rumble of thunder are possible north of an Imlay-
Gerlach-Termo line this afternoon and evening as this short-wave
trough lifts to the northeast. The compressed height gradient will
also increase breezes out of the west-southwest, with most areas
seeing gusts 20-30 mph this afternoon. Just like Monday, the main
concern will be rough area lake waters during the late afternoon.

On Wednesday, a brief reprieve in afternoon breezes looks to occur
as an upper-level ridge moves overhead. Afternoon high temperatures
will begin to increase through the weekend into the low 80s for
western NV valleys and low 70s for Sierra valleys. Nights will
remain seasonably cool with skies remaining partly cloudy. Thursday,
another mid-level short-wave trough passes north of the region,
increasing afternoon breezes from the west-southwest once again,
with areas seeing comparable wind gusts to Tuesday (20-30 mph). The
wavering pattern continues into the weekend, which is discussed in
more detail below. -Johnston

.LONG TERM...Friday into Memorial Day Weekend...

* Warmer and drier with 80s for lower valleys and 70s for Sierra
  locations.

* Memorial Day Weekend will be warm, but there will be a risk of
  showers and thunderstorms. Outdoors plans? Monitor forecast
  updates closely.

Good agreement with simulations for a warming and drying trend for
the end of the week into the weekend. Forecasts have trended up with
the potential for warmer temperatures through the weekend into next
week. Ensemble clusters show high pressure taking hold by Monday and
Tuesday with some areas potentially hitting their first 90 degree
day this year. For the holiday weekend, temperatures will remain
seasonally warm, especially since a weak trough will be across the
Sierra and western Nevada.

Simulations keep chances for showers and thunderstorms in the
Sierra and western Nevada this holiday weekend. The shortwave that
sweeps across the region on Saturday afternoon could bring a
light band of showers along with it for areas along and south of
Interstate 80. This feature isn't looking incredibly dynamic at
the moment, but it will keep conditions cooler and could bring
light rain to some locations. Sunday the precipitation potential
sticks around for areas south of Highway 50, especially in the
Sierra. Thunderstorm potential is hard to pin down right now, but
with an upper low across the region, I'd say most bets are off
with it being clear weather days this holiday weekend. -Edan

&&

.AVIATION...

An upper-level short-wave trough briefly brushes by northeastern CA
and northwest NV today, bringing increased west-southwest afternoon
breezes to much of the region (25-35 kts). Some LLWS is possible
through the early afternoon, especially near the Sierra Nevada.
Similar to yesterday, showers and even a stray thunderstorm are
possible north of an SVE-LOL line during the afternoon and evening.

Winds will calm Wednesday, before picking back up each afternoon
through the weekend as a couple of upper-level troughs pass near the
region. There looks to be an increasing potential for showers and
thunderstorms this coming Memorial Day weekend. -Johnston

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in California, 2021Lake Wind Advisories in Nevada, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.